Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 16, 2021, 9:12 PM CDT for Mitchell County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 9:12 PM CDT (02:12 UTC)
- Expired
- May 16, 2021, 10:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 117 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2953 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
354
WWUS84 KMAF 170212
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
912 PM CDT Sun May 16 2021
TXZ048-052-053-170300-
Mitchell TX-Scurry TX-Howard TX-
912 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCURRY...MITCHELL
AND EAST CENTRAL HOWARD COUNTIES UNTIL 1000 PM CDT...
At 912 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coahoma, or 16 miles east of Big Spring, moving east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Colorado City, Coahoma, Loraine, Colorado City Airport, Inadale, Lake
Colorado City, Champion Creek Reservoir, Lake Colorado City State
Park, Westbrook and Buford.
This includes Interstate 20 between mile markers 189 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3218 10129 3241 10134 3256 10068 3245 10066
3226 10067
TIME...MOT...LOC 0212Z 254DEG 31KT 3231 10119
$$
87What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 16, 5:46 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 16, 5:46 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 546 PM CDT Sun May 16 2021 .AVIATION... 00Z TAF issuance VFR will prevail through the period. Winds will gradually swing back to the south this evening before becoming more southwest Monday afternoon at all terminals except KMAF. Isolated storms are possible in the Permian Basin this evening, but look to stay away from the terminals. Finally, low cigs are possible again at KMAF and KHOB by morning, but much uncertainty exists so will reassess with the next TAF issuance. && .PREV DISCUSSION... /issued 223 PM CDT Sun May 16 2021/ DISCUSSION... An upper low/trough is centered over Southern California and Nevada with west winds aloft over West Texas and Southeast New Mexico. A dryline will once again be across the area today with a surface trough from Southeast New Mexico to the Davis Mountains. Surface CAPE values will be high with 2,000 to 3,000 J/kg expected according to the NAM12. Bulk shear will generally be 30 to 35 kts which is a little less than yesterday. Mid-level lapse rate values will be sufficient but there does not appear to be as much lift east of the dryline during the afternoon and early evening as yesterday. Strong to severe storms are possible but do not expect as much coverage as yesterday due to less upper lift. Temperatures today are expected to be similar or slightly warmer than yesterday. The upper trough moves over the Four Corners region on Monday and a dryline will remain present across West Texas. The dryline will be across the far eastern Permian Basin and Lower Trans Pecos with moderate to high values of CAPE, shear, and mid-level lapse rates expected. There is also expected to be an increase in upper lift around 00z along and east of the dryline so if convection develops, it will likely be strong to severe. More storms are expected to develop along the dryline as the upper low moves closer to the region Monday night. This may trigger a second round of storms that will develop over or move into the northern and eastern Permian Basin early Tuesday morning. Cooler temperatures are expected on Tuesday with highs mostly in the 80s as the upper trough begins to move over the region. The dryline will be across the far eastern Permian Basin and Lower Trans Pecos according to the NAM12 on Wednesday. This will allow for a chance of storm development along and east of the dryline Wednesday afternoon and evening. An upper trough will dig south and eastward over the western part of the country on Thursday with temperatures across West Texas and Southeast New Mexico mostly in the 80s and 90s. Similar conditions are expected for Friday. The upper trough will move closer to the region on Saturday with a dryline across the area so thunderstorm chances will increase. This trend will continue into next Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 89 62 84 / 20 10 60 40 Carlsbad 58 89 55 85 / 0 0 10 10 Dryden 69 94 66 93 / 0 20 40 10 Fort Stockton 65 92 61 89 / 0 10 30 10 Guadalupe Pass 59 81 56 78 / 0 0 0 0 Hobbs 59 86 55 82 / 10 10 10 10 Marfa 50 87 49 82 / 0 10 10 0 Midland Intl Airport 66 90 61 85 / 20 10 40 20 Odessa 66 90 60 86 / 20 10 40 10 Wink 63 93 58 89 / 10 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29
Hazardous weather outlook, May 16, 2:44 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 244 PM CDT Sun May 16 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-171945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 244 PM CDT Sun May 16 2021 /144 PM MDT Sun May 16 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible this afternoon and evening across the northeastern Permian Basin. Damaging winds and hail will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Elevated fire weather conditions may exist across Southeast New Mexico and the Guadalupe and Delaware Mountains on Monday. Severe storms will be possible Monday night into Tuesday morning. The main threats will be damaging winds and large to very large hail, although a tornado or two may also be possible. Heavy rainfall will be possible with these storms and localized flooding may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 16, 8:26 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
826 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND GST 5 SW ST. LAWRENCE 31.65N 101.60W
05/16/2021 M65 MPH Reagan TX MESONET
MESONET MEASURED 65 MPH WIND GUST.
&&
DEVIN.CHEHAKSpecial weather statement, May 16, 8:31 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
831 PM CDT Sun May 16 2021
TXZ047-048-052-053-170215-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
831 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...NORTHWESTERN MITCHELL...
SOUTHEASTERN BORDEN AND NORTHEASTERN HOWARD COUNTIES UNTIL 915 PM
CDT...
At 831 PM CDT, Doppler radar was tracking multiple strong
thunderstorms 7 miles east of J B Thomas Reservoir, or 13 miles
southwest of Snyder, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Snyder, Fluvanna, J B Thomas Reservoir, Luther, Dunn, Vincent,
Randalls Corner, Ira, Winston Field, Cuthbert, Knapp and Hermleigh.
This includes Interstate 20 between mile markers 191 and 193, and
near mile marker 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3229 10125 3242 10157 3297 10109 3297 10105
3286 10066 3271 10066
TIME...MOT...LOC 0131Z 219DEG 30KT 3256 10105
87Local storm report, May 16, 8:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
835 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL COLORADO CITY 32.40N 100.86W
05/16/2021 E2.75 INCH MITCHELL TX SOCIAL MEDIA
SOCIAL MEDIA PICTURE OF HAIL UP TO BASEBALL SIZED.
&&
DEVIN.CHEHAKLocal storm report, May 16, 8:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
859 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL SNYDER 32.71N 100.92W
05/16/2021 E3.00 INCH SCURRY TX EMERGENCY MNGR
MULTIPLE REPORTS OF GOLF BALL TO BASEBALL SIZED HAIL IN
SNYDER. PHOTO OF HAIL UP TO 3.5 INCHES. BROKEN WINDOWS ON
HOMES AND DAMAGE TO TREES.
&&
DEVIN.CHEHAKLocal storm report, May 16, 9:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
907 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 4 NNE LORAINE 32.46N 100.69W
05/16/2021 E1.50 INCH Mitchell TX PUBLIC
MPING REPORT OF 1 1/2 INCH HAIL NNE OF LORAINE
&&
DEVIN.CHEHAKSpecial weather statement, May 16, 9:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
912 PM CDT Sun May 16 2021
TXZ048-052-053-170300-
Mitchell TX-Scurry TX-Howard TX-
912 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCURRY...MITCHELL
AND EAST CENTRAL HOWARD COUNTIES UNTIL 1000 PM CDT...
At 912 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coahoma, or 16 miles east of Big Spring, moving east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Colorado City, Coahoma, Loraine, Colorado City Airport, Inadale, Lake
Colorado City, Champion Creek Reservoir, Lake Colorado City State
Park, Westbrook and Buford.
This includes Interstate 20 between mile markers 189 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3218 10129 3241 10134 3256 10068 3245 10066
3226 10067
TIME...MOT...LOC 0212Z 254DEG 31KT 3231 10119
87The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 44 min |
| May 16, 7:18 PM CDT | Special Weather Statement | MAF | Glasscock | 42 min |
| May 16, 7:20 PM CDT | Special Weather Statement | MAF | Howard | 40 min |
| May 16, 7:23 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 52 min |
| May 16, 7:28 PM CDT | Special Weather Statement | MAF | Howard | 47 min |
| May 16, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| May 16, 7:37 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 38 min |
| May 16, 7:46 PM CDT | Areal Flood Advisory | MAF | Glasscock, Reagan | 3 hr |
| May 16, 8:12 PM CDT | Special Weather Statement | MAF | Scurry | 18 min |
| May 16, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 47 min |
| May 16, 8:15 PM CDT | Special Weather Statement | MAF | Glasscock | 45 min |
| May 16, 8:31 PM CDT | Special Weather Statement | MAF | Scurry | 44 min |
| May 16, 8:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Mitchell, Scurry | 44 min |
| May 17, 3:11 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 64 min |
| May 17, 4:04 PM CDT | Special Weather Statement | MAF | Glasscock | 41 min |
| May 17, 4:11 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 64 min |
| May 17, 4:14 PM CDT | Special Weather Statement | MAF | Pecos | 46 min |
| May 17, 4:32 PM CDT | Special Weather Statement | MAF | Midland | 43 min |
| May 17, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin, Midland | 62 min |
| May 17, 4:58 PM CDT | Special Weather Statement | MAF | Terrell | 47 min |
| May 17, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 61 min |
| May 17, 5:19 PM CDT | Special Weather Statement | MAF | Terry | 26 min |
| May 17, 5:21 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 54 min |
| May 17, 5:44 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 61 min |
| May 17, 5:47 PM CDT | Special Weather Statement | MAF | Mitchell | 13 min |
| May 17, 6:02 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 28 min |
| May 17, 6:08 PM CDT | Special Weather Statement | MAF | Scurry | 52 min |
| May 17, 6:11 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 19 min |
| May 17, 6:12 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 63 min |
| May 17, 6:16 PM CDT | Special Weather Statement | MAF | Martin | 44 min |
| May 17, 6:23 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 67 min |
| May 17, 6:31 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 59 min |
| May 17, 6:35 PM CDT | Tornado Warning | MAF | Glasscock, Howard, Mitchell | 40 min |
| May 17, 6:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 35 min |
| May 17, 6:52 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.